What Are Barbiturates?
Barbiturates are central nervous system depressants that are sometimes used as anticonvulsants (for the treatment of seizure disorders) and for the treatment of severe anxiety-related disorders. However, because barbiturate medications have such a high potential for physical and psychological dependency, they are not as commonly used as they once were. The majority of medical professionals who once utilized this type of medication now prescribe benzodiazepines, which produce similar results and are equally as effective – if not more effective. There are several common types of barbiturate, including amobarbital, phenobarbital, secobarbital, and pentobarbital. When taken in small doses, this type of medication can make the user feel sleepy, slightly intoxicated, or relaxed. Inhibitions are usually minimized, which can make this medication a popular drug for recreational use.
Are Barbiturates Dangerous?
When a higher dose of this medication is taken, the user might experience a set of symptoms similar to symptoms that generally go hand in hand with excessive alcohol consumption. He or she might experience a significant lack of coordination, might stumble around as if drunk, might word and act generally confused. When taking in even higher doses, an overdose is liable to occur. When an individual’s experiencing a barbiturate overdose, he or she will experience severe respiratory depression and may even fall into a coma. If overdose is not treated right away, it can easily lead to death. If you are around someone who might have experienced a barbiturate overdose, you must seek professional and emergency medical treatment immediately. Call 911 and let them know what has happened and what symptoms the person is experiencing.
Symptoms of Barbiturate Overdose
Some additional symptoms associated with barbiturate overdose include:
- Shallow breathing in respiratory depression
- An inability to stand up straight
- A general lack of physical coordination
- An inability to speak/slurred speech
- An altered level of consciousness
If professional help is not immediately sought, the following complications can occur:
- Serious head injuries, spinal injuries, or neck injuries can occur if an individual loses balance and falls
- Permanent kidney injury
Most overdoses that include barbiturates also include another chemical substance, like alcohol. If an opiate narcotic like heroin or prescription painkiller was partially responsible for the overdose, the individual might be given naloxone to reverse symptoms. However, it is important to note that there is no direct antidote for barbiturate drugs, which makes taking them in high doses extremely dangerous. If you do experience overdose, there is no guarantee that you will be successfully revived. It is estimated that around one out of every 10 men and women who suffer from a barbiturate overdose will die – if you or someone you love has been abusing barbiturates for any length of time, seeking professional treatment is essential.
If someone is exhibiting symptoms of intoxication and cannot stand up straight or speak clearly and continues slipping in and out of consciousness, call an emergency first responder right away. Do not wait until the person is unconscious and entirely unresponsive.
Barbiturate Addiction Recovery Program
At Agape Treatment Center, our team of highly trained professionals has extensive experience working with men and women of all ages who have been suffering at the hands of barbiturate addiction. When it comes to barbiturate abuse, seeking professional treatment is a time-sensitive matter. For this reason, we have developed an admissions process that is quick and easy. The moment you give us a call, we will set to work developing a viable plan of action, which includes travel plans and a date and a time for your intake. For more information on barbiturate overdose or to begin your journey of barbiturate addiction recovery, give us a call today.